Alert archive / New York / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 23, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at May 25, 2019, 5:28 PM EDT for Allegany County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2019, 5:28 PM EDT (21:28 UTC)
- Expired
- May 25, 2019, 6:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Allegany County, NY
The radar
The Buffalo radar (KBUF), 105 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1594 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
608
WUUS51 KBUF 252128
SVRBUF
NYC003-252215-
/O.NEW.KBUF.SV.W.0023.190525T2128Z-190525T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
528 PM EDT Sat May 25 2019
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Central Allegany County in western New York...
* Until 615 PM EDT..
* At 528 PM EDT, a severe thunderstorm was located 8 miles northwest
of Wellsville, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wellsville, Alfred, Friendship, Scio, Andover, Belmont, Angelica
and West Almond.
This includes Interstate 86 between exits 29 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4217 7820 4233 7814 4230 7774 4210 7774
4210 7775
TIME...MOT...LOC 2128Z 277DEG 45KT 4222 7806
HAIL...1.00IN
WIND...60MPH
$$
Fries2 follow-up statements
097
WWUS51 KBUF 252142
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
542 PM EDT Sat May 25 2019
NYC003-252215-
/O.CON.KBUF.SV.W.0023.000000T0000Z-190525T2215Z/
Allegany NY-
542 PM EDT Sat May 25 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR EAST CENTRAL ALLEGANY COUNTY...
At 542 PM EDT, a severe thunderstorm was located near Alfred, or near
Wellsville, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Alfred, Scio, Andover and Belmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4217 7805 4229 7803 4230 7774 4210 7774
4210 7775
TIME...MOT...LOC 2142Z 274DEG 37KT 4221 7790
HAIL...1.00IN
WIND...60MPH
$$
Fries476
WWUS51 KBUF 252207
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
607 PM EDT Sat May 25 2019
NYC003-252216-
/O.EXP.KBUF.SV.W.0023.000000T0000Z-190525T2215Z/
Allegany NY-
607 PM EDT Sat May 25 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ALLEGANY COUNTY
WILL EXPIRE AT 615 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4217 7805 4229 7803 4230 7774 4210 7774
4210 7775
TIME...MOT...LOC 2206Z 277DEG 45KT 4217 7751
$$
FriesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:27 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, May 25, 2:27 PM EDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Buffalo NY 227 PM EDT Sat May 25 2019 .SYNOPSIS... A few rounds of thunderstorms will move across the region ahead of a cold front overnight. Some thunderstorms may be strong with gusty winds, hail, and heavy rain. High pressure will then ridge southward from Canada and into the Great Lakes providing mainly dry weather for Sunday and Monday. && .NEAR TERM /THROUGH SUNDAY/... Convection is forming along lake breeze boundaries this afternoon in a moist and buoyant airmass. Low to mid level shear is near 40- 50kts with some directional shear, at least initially this afternoon, evident in 1 minute GOES16 MDS. Surface temps near 80F support an uncapped airmass with CAPE near 2000 J/kg. Expect developing cells to form a broken or solid line, while moving east across the Southern Tier and mid to upper Genesee Valley and into the Finger Lakes region later this afternoon. Early this evening, another line forming on the Northern Lake Erie breeze in Southern Ontario should continue east, fighting its way across the downstream Lake Erie shadow, and redeveloping or re- intensifying as it moves into portions or all of the Niagara Frontier. This band should move a little more ESE when compared to the afternoon convection. Both of the above lines have the potential to produce severe weather given the sheared environment capable of sustaining updrafts, with resulting hail and/or strong gusty winds. With storm motion, a heavy rain is looking less likely, although there could still be some training, with a higher threat east of Lake Ontario. The cold front will gradually move across the region tonight, with showers and thunderstorms ending from west to east. Low and mid level clouds will linger into the morning, with patchy fog possible toward morning. A weak secondary trough will drop across our region Sunday, clearing the region of the moderately humid airmass, while possibly bringing a shower or thunderstorm, at least over the Southern Tier. Skies should begin to clear from north to south through the afternoon as drier air is pushed across our region. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... Following the passage of Sunday's cold front...Canadian high pressure will ridge southeastward across New York State and provide our region with quiet/dry weather and comfortable temperatures for the remainder of the long holiday weekend...with lows in the upper 40s to lower 50s Sunday night followed by highs mainly in the upper 60s to lower 70s on Memorial Day. As such...the holiday itself will be the best of the three weekend days. Monday night and Tuesday our weather will then deteriorate again as the surface ridge slides off to our east...and gives way to an encroaching warm frontal boundary and the first in the next series of waves rippling northeastward around the periphery of upper level ridging anchored across the southeastern states. The latest model consensus continues to suggest convective chances returning from west to east Monday night out ahead of these features...with the greatest potential for such found south of Lake Ontario. Showers and storms should then become more numerous for at least a portion of Tuesday as the wave passes directly across New York State. With an overall warm air advection regime in place temperatures will also be on the rise again...with the advancing warm frontal boundary simultaneously dictating a decent northeast-southwest gradient in readings. More specifically...Monday night's lows will range from the upper 40s across the North Country to the mid and upper 50s south of Lake Ontario... with Tuesday's highs then similarly ranging from the upper 60s to mid-upper 70s...with some readings in the 80s not out of the question should portions of the area manage to break into the warm sector and experience sufficient dry time. After that...the initial wave will slide off to our east Tuesday evening... while a second and stronger wave develops into the Upper Great Lakes. With our area thus lying in between these two systems...precipitation chances should tend to temporarily decrease for Tuesday night...though with considerable uncertainty in the position of the lingering frontal boundary will have to maintain at least chance PoPs to cover the potential for any attendant widely scattered to scattered convection. Otherwise the general upward trend in temperatures will continue...with lows ranging from the mid 50s across the North Country to the lower 60s across much of far western New York. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Moving on into the longer term portion of the forecast...the second and stronger wave appears as if it will push across Southern Ontario and into western Quebec Wednesday and Wednesday night...while pushing an attendant warm frontal segment and/or prefrontal trough across our region between Wednesday and Wednesday evening. This should result in the likelihood of yet another round of showers and storms crossing our region during this time frame...with an attendant 50 kt low level jet and sufficiently strong mid and upper level wind fields again supporting a potential for some of these to become strong to severe. Following the passage of this feature...convective chances should then again dwindle at least somewhat Wednesday night. With respect to temps...highs on Wednesday will be heavily dependent on the rate of progress of the surface boundary and its attendant cloud/precipitation coverage. Currently readings from the mid 70s to lower 80s appear to be a decent bet...however it should be noted that the increasing warmth of our airmass aloft (850 mb temps pushing into the mid teens Celsius) would be enough to support readings of a category higher than this in some locations should there turn out to be enough dry time. Following this...fairly widespread lows in the lower to mid 60s can then be expected for Wednesday night. On Thursday surface low pressure will push further northeastward across Quebec Province...and in tandem with an approaching mid level trough will push its trailing cold front across our region. This should result in another round of at least scattered showers and storms. Canadian high pressure and cooler/drier air building into our region in the wake of the front should then bring a welcome period of fair dry weather and more comfortable temperatures for Friday and Friday night...with the latter returning to right around normal levels for the end of May. Finally...the surface ridge will slide off to our east on Saturday... while allowing the next wave of low pressure and its trailing cold front to approach our region from the northwest. This could result in a renewed potential for some scattered showers and storms as we progress through the day...along with temperatures climbing back into the 70s areawide as a southwesterly flow of warmer air overspreads our region in between the departing high and advancing low. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Western NY is within the warm sector this afternoon with convection forming on lake breezes. Expect a line to move east across the Genesee Valley and into the Finger Lakes, clipping KROC in the process. This will be followed by additional convection moving across lake shadows late this afternoon and early evening. Brief IFR will be possible within storms. Convection will move east of the area after 00Z, with the cold front itself approaching this evening, but with little if any convection. Rather, expected just an increase in cloud cover following the frontal passage late tonight. This will result in areas of MVFR CIGS, possibly IFR, due to lower clouds behind the front late tonight, before VFR slowly returns on Sunday as surface high pressure moves in from the upper Great Lakes. Outlook... Monday...VFR. Tuesday...Mainly VFR with a chance of showers and thunderstorms. Wednesday and Thursday...Mainly VFR with a chance of showers and thunderstorms. && .MARINE... WSW winds are expected into this evening ahead of a cold front. Winds should peak at around 15 knots, so no marine headlines are anticipated however there may be a few strong thunderstorms into the evening ahead of a cold front. Winds will gradually turn northwest by Sunday night into Monday and weaken. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel/Zaff NEAR TERM...Zaff SHORT TERM...JJR LONG TERM...JJR AVIATION...Zaff MARINE...Apffel/Zaff
Hazardous weather outlook, May 25, 5:48 AM EDT, 11 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 548 AM EDT Sat May 25 2019 NYZ001>005-010>014-019>021-085-261000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 548 AM EDT Sat May 25 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. There will be a slight risk for strong to severe thunderstorms today, centered between 3 pm and 7 pm across the region. The primary threat will be damaging wind gusts, with isolated large hail also possible. Cloud to ground lightning is expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-261000- Oswego-Jefferson-Lewis- 548 AM EDT Sat May 25 2019 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Strong thunderstorms will be possible today and this evening across the region. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-261000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 548 AM EDT Sat May 25 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Thomas
In the hours before
Special weather statement, May 25, 2:31 PM EDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Buffalo NY
231 PM EDT Sat May 25 2019
NYZ012-013-019>021-085-252000-
Chautauqua-Cattaraugus-Allegany-Livingston-Southern Erie-Wyoming-
231 PM EDT Sat May 25 2019
...THUNDERSTORMS OVER THE SOUTHERN TIER TO INTENSIFY AND BECOME MORE
WIDESPREAD THIS AFTERNOON...
At 222 PM EDT, scattered thunderstorms were found across parts of
the Western Southern Tier and the Lower Genesee Valley. While these
storms were not producing severe weather as of 2:30 PM EDT, they
will intensify and become more numerous during the course of the
afternoon. The main threat from this building thunderstorm threat is
for damaging straight line winds and hail, although a tornadic
threat cannot be ruled out.
Remember that ALL thunderstorms produce deadly lightning and
downpours, so if you are outdoors, pay attention to the sky and be
alert for updated forecasts and possible warnings. Those camping
should be particularly careful, including having a plan of where to
go at the first sound of thunder.
Locations impacted include...
Jamestown, Olean, Fredonia, Geneseo, Salamanca, Dansville,
Wellsville, Allegany State Park, Letchworth State Park, Boston,
Springville, Alfred, Perry, Warsaw, Colden, Westfield, Lakewood,
Mount Morris, Gowanda and Conesus.
This includes the following highways...
Interstate 390 between exits 4 and 7.
Interstate 86 between exits 4 and 33.
These storms will intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4200 7976 4223 7976 4283 7840 4282 7763
4258 7763 4253 7766 4253 7772 4200 7775
TIME...MOT...LOC 1822Z 239DEG 49KT 4245 7763
RSHSpecial weather statement, May 25, 4:01 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Buffalo NY
401 PM EDT Sat May 25 2019
NYZ010-012>014-019>021-085-252130-
Chautauqua-Cattaraugus-Allegany-Ontario-Livingston-Southern
Erie-Wyoming-Northern Erie-
401 PM EDT Sat May 25 2019
...A STRONG THUNDERSTORM WILL AFFECT WYOMING...CATTARAUGUS...SOUTHERN
ERIE...LIVINGSTON...CHAUTAUQUA...ALLEGANY AND SOUTHWESTERN ONTARIO
COUNTIES...
At 400 PM EDT, scattered thunderstorms were found across parts of
the Western Southern Tier and western Finger Lakes region. While
these storms were not producing severe weather as of 4 PM EDT, they
are expected to intensify and become more numerous during the
remainder of the afternoon into the early evening. The main threat
from the building thunderstorm threat is for damaging straight line
winds and hail, although a tornadic threat cannot be ruled out.
Remember that ALL thunderstorms produce deadly lightning and
downpours, so if you are outdoors, pay attention to the sky and be
alert for updated forecasts and possible warnings. Those camping
should be particularly careful, including having a plan of where to
go at the first sound of thunder.
Locations impacted include...
Jamestown, Olean, Fredonia, Geneseo, East Aurora, Salamanca,
Dansville, Wellsville, Allegany State Park, Letchworth State Park,
Boston, Eden, Springville, Alfred, Perry, Warsaw, Bennington, Colden,
Westfield and Lakewood.
This includes the following highways...
Interstate 390 between exits 4 and 8.
Interstate 86 between exits 4 and 33.
LAT...LON 4200 7976 4222 7976 4285 7846 4284 7715
4276 7719 4274 7733 4258 7737 4258 7766
4253 7766 4253 7772 4200 7775
TIME...MOT...LOC 1958Z 238DEG 49KT 4245 7763
RSHThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 10:47 AM EDT | Special Weather Statement | BUF | Genesee | 43 min |
| May 25, 2:31 PM EDT | Special Weather Statement | BUF | Allegany, Cattaraugus, Chautauqua, Livingston, Wyoming | 89 min |
| May 25, 4:01 PM EDT | Special Weather Statement | BUF | Allegany, Cattaraugus, Chautauqua, Livingston, Wyoming | 89 min |
| May 25, 5:24 PM EDT | Special Marine Warning | BUF | 21 min | |
| May 25, 5:24 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 51 min |
| May 25, 5:51 PM EDT | Special Marine Warning | BUF | 84 min | |
| May 25, 6:15 PM EDT | Special Weather Statement | BUF | Niagara | 45 min |
| May 25, 6:25 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 50 min |
| May 25, 6:28 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua | 62 min |
| May 25, 6:40 PM EDT | Special Marine Warning | BUF | 50 min | |
| May 25, 6:45 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara, Wyoming | 32 min |
| May 25, 6:50 PM EDT | Special Marine Warning | BUF | 40 min | |
| May 25, 7:00 PM EDT | Special Weather Statement | BUF | Chautauqua | 30 min |
| May 25, 7:09 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Chautauqua, Wyoming | 66 min |
| May 25, 7:29 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Monroe, Ontario, Wyoming | 61 min |
| May 25, 7:33 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 42 min |
| May 25, 7:35 PM EDT | Tornado Warning | BUF | Allegany | 29 min |
| May 25, 7:44 PM EDT | Special Marine Warning | BUF | 61 min | |
| May 25, 7:57 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Ontario, Oswego, Wayne | 51 min |
Nearby
Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.